Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 179, NWS Aberdeen, SD

August 7, 2011Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2011, 6:47 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2011, 6:47 PM CDT (23:47 UTC)
Expired
Aug 7, 2011, 7:30 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 206 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:31 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 7, 3:31 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
331 PM CDT SUN AUG 7 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MID LEVEL DISTURBANCE AND INSTABILITY SPREADING ACROSS
WESTERN/CENTRAL SD THIS AFTERNOON ALONG WITH FAVORABLE EXIT REGION
OF UPPER JET. SHOWERS/STORMS HAVE BECOME A TAD MORE WIDESPREAD THE
PAST HOUR ACROSS CENTRAL AND MORE SO SOUTH CENTRAL SD. HAVE
INCREASED POPS FOR THE REMAINDER OF THE AFTERNOON ACROSS THE
SOUTHWEST COUNTIES. GREATEST INSTABILITY/SHEAR AND THREAT FOR SVR
STORMS APPEAR TO REMAIN SOUTHWEST OF THE CWA THIS EVENING...WHERE
SVR WATCH 736 IS CURRENTLY IN EFFECT. THE SFC TROUGH/FRONTAL
BOUNDARY RESPONSIBLE FOR THE SHOWER AND THUNDERSTORM ACTIVITY
TONIGHT THROUGH MONDAY IS STILL ON TRACK TO ADVANCE SOUTHEAST
ACROSS THE AREA...EXITING THE CWA BY MONDAY AFTERNOON.

COOLER TEMPERATURES FOLLOW THE FRONTAL PASSAGE FOR TUESDAY AS
HIGHS DROP BACK INTO THE 70S UNDER A DRIER AIR MASS. COOL
OVERNIGHT LOWS IN THE 50S EXPECTED MONDAY NIGHT AND TUESDAY NIGHT
AS THE CANADIAN SFC HIGH DROPS SOUTH OVER THE AREA.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
DETERMINISTIC AND ENSEMBLE MODEL DATA REMAINS FAIRLY CONSISTENT.
THE INITIALLY FLAT MID LEVEL FLOW SHOULD EVOLVE INTO A SOMEWHAT
AMPLIFIED PATTERN BY LATE IN THE PERIOD...WITH A RIDGE OVER THE
ROCKIES AND TROFS OVER THE EASTERN CONUS AND OFF THE WEST COAST.
SIGNS OF AUTUMN? OVERALL THE FORECAST AREA WILL REMAIN IN WEST TO
NORTHWEST FLOW WITH TEMPERATURES LIKELY TO AVERAGE OUT BELOW
NORMAL. AS FOR PCPN...THE HIGHEST PROBABILITIES DURING THE ENTIRE
PERIOD SHOULD BE THURSDAY NIGHT AS THE NEXT NORTHWEST FLOW FEATURE
TRACKS ACROSS THE REGION...WITH DRY CONDITIONS THEN EXPECTED FOR
MOST OF NEXT WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WHATEVER IS LEFT OF THE MVFR STRATUS SHOULD CONTINUE TO MIX OUT
THIS EVENING WITH VFR SKIES EXPECTED REGION WIDE THROUGH THE NIGHT.
PATCHY FOG IS POSSIBLE LATE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 7, 5:17 AM CDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
517 AM CDT SUN AUG 7 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
517 AM CDT SUN AUG 7 2011 /417 AM MDT SUN AUG 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT AND ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY. SEVERE WEATHER IS NOT
EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

In the hours before

Special weather statement, Aug 7, 3:41 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT SUN AUG 7 2011

SDZ033-035-045-048-072115-
HUGHES-JONES-LYMAN-STANLEY-
341 PM CDT SUN AUG 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JONES...NORTHWESTERN LYMAN...SOUTHEASTERN STANLEY AND WESTERN HUGHES
COUNTIES UNTIL 415 PM CDT/315 PM MDT/...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WENDTE...OR 15 MILES SOUTHWEST OF FORT
PIERRE...MOVING EAST AT 30 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Aug 7, 4:41 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT SUN AUG 7 2011

SDZ048-072215-
LYMAN-
441 PM CDT SUN AUG 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
LYMAN COUNTY UNTIL 515 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF VIVIAN...OR 15 MILES
NORTHWEST OF PRESHO...MOVING EAST AT 15 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PARKIN
Local storm report, Aug 7, 6:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 S BUNKER              44.21N 101.10W
08/07/2011  E1.00 INCH       STANLEY            SD   PUBLIC

            NICKEL AND QUARTER SIZE HAIL

&&

CORRECTED LOCATION

EVENT NUMBER ABR1100049

NWS
Special weather statement, Aug 7, 6:26 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
626 PM CDT SUN AUG 7 2011

SDZ015-033-034-080000-
DEWEY-STANLEY-SULLY-
526 PM MDT SUN AUG 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
STANLEY...SOUTHERN DEWEY AND WESTERN SULLY COUNTIES UNTIL 600 PM
MDT/700 PM CDT/...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MISSION RIDGE...OR 26 MILES
SOUTHEAST OF EAGLE BUTTE...MOVING EAST AT 20 MPH.

A LOCATION IN THE ADVISORY INCLUDE MISSION RIDGE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN
Special weather statement, Aug 7, 6:30 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SUN AUG 7 2011

SDZ033-045-048-080000-
JONES-LYMAN-STANLEY-
630 PM CDT SUN AUG 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JONES...NORTHWESTERN LYMAN AND SOUTHEASTERN STANLEY COUNTIES UNTIL
700 PM CDT/600 PM MDT/...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF VIVIAN...OR 18 MILES SOUTH OF
FORT PIERRE...MOVING EAST AT 30 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:10 AM CDTRiver Flood WarningABRCodington22 hr
Aug 7, 5:30 PM CDTSevere Thunderstorm WarningABRJones, Stanley35 min
Aug 7, 5:57 PM CDTSevere Thunderstorm WarningABRStanley19 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.